Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 82, NWS Sioux Falls, SD

June 20, 2006Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2006, 5:23 AM CDT for Lyon County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2006, 5:23 AM CDT (10:23 UTC)
Expired
Jun 20, 2006, 6:02 AM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 201023
SVRFSD
MNC083-201115-
/O.NEW.KFSD.SV.W.0082.060620T1023Z-060620T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
523 AM CDT TUE JUN 20 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 615 AM CDT

* AT 523 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES WEST OF FLORENCE...OR ABOUT 20 MILES
  NORTHEAST OF PIPESTONE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RUSSELL AROUND 535 AM CDT...
   MARSHALL AROUND 550 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4444 9607 4421 9608 4426 9561 4454 9565

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 201045
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 AM CDT TUE JUN 20 2006

MNC083-201115-
/O.CON.KFSD.SV.W.0082.000000T0000Z-060620T1115Z/
LYON MN-
545 AM CDT TUE JUN 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR LYON COUNTY...

AT 545 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO 
QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR RUSSELL...OR ABOUT 
12 MILES SOUTHWEST OF MARSHALL...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   MARSHALL AROUND 555 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4444 9607 4421 9608 4426 9561 4454 9565

$$

MJF
000 
WWUS53 KFSD 201102
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 AM CDT TUE JUN 20 2006

MNC083-201112-
/O.CAN.KFSD.SV.W.0082.000000T0000Z-060620T1115Z/
LYON MN-
602 AM CDT TUE JUN 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR LYON COUNTY IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. SOME HEAVY RAINFALL 
IS STILL LIKELY...ESPECIALLY OVER SOUTHERN LYON COUNTY THROUGH 630 
AM.

LAT...LON 4444 9607 4421 9608 4426 9561 4454 9565

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 20, 3:30 AM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT TUE JUN 20 2006

.DISCUSSION...
ONSET OF TSTMS ERY THIS MRNG IS TURNING OUT VERY CLOSE TO WHAT WE
EXPCTD 24 HRS AGO WITH VERY SHARP INSTBLTY GRADNT WITH GOOD WAA AND
THETA E ADVCTN SPRDG INTO AREA. NAM12...OK ETA12 BUT BYE BYE...CONTS
TO SHOW A GOOD HANDL ON THE SHORT TERM. IT SUGGESTS A SECOND BAND OF
STORMS DVLPG SHRTLY BHND BAND CURNTLY MOVG OVER FSD. MEANWHILE
GREATEST CONCENTRATN NEXT FEW HRS SHUD BE UP N FROM HON TO BKX. FOR
PD STARTG AT 12Z WILL GO WITH LIKELY N AND E TO CHC/SLGT CHC SW.
ACTVTY SHUD MOVE OUT LATE THIS MRNG BUT WILL NOT DCRS POPS QUITE
THAT FAST AS SOME FRTHR DVLPMNT SEEMS LIKELY THIS AFTN. THIS ACTVTY
WILL NOT BE AS WDSPRD AS CURNT STORMS AND MORE OVER ERN HALF OF FCST
AREA. ALSO WITH LESSER WAA AND INSTBLTY/THETA E GRADNT AVBL...ACTVTY
WILL PRBLY HAVE A LTL LESS PUNCH OVER FAR ERN SD THAN CURNT STORMS
WHICH ARE PRODUCING SPOTTY MARGINAL SVR HAIL.  HWVR SWRN MN AND NWRN
IA WILL HAVE ADDED BENEFIT OF DECENT HEATG COINCIDING WITH FNT MOVG
OVER AREA...SO CURNT SPC DAY 1 OUTLOOK IN GNRL LOOKS OK. A LOT WILL
DEPEND ON HOW SFC/LO LVL SYS BEHAVES WITH RESPECT TO WIND FIELDS.

TEMPS OF COURSE A LTL VOLATILE TDA BUT WILL FAVOR SOME DECENT HEATG
ESPLY SRN/SERN FCST AREA...MORE TWRDS MET GUIDNCE THAN FWC...THO I
GUESS ITS BYE BYE TO MET GUIDNCE ALSO WITH ETA DEMISE.

LINGRNG TSTMS ERN PART OF FCST AREA THIS EVE SHUD END TNGT. FOR REST
OF FCST...CHC TSTMS WED AFTN/NGT MAINLY SRN PART OF AREA IS KEPT. BY
NAM LOOKS LIKE WE CUD GET RID OF THEM BUT NAM MAY BRING TOO STG A
PUNCH OF DRY AND STABLE AIR INTO FCST AREA...A LTL MORE RDGNG THAN
MODEL FCSTS CUD TAKE CARE OF THAT. A BETTER CHC SEEMS IN STORE FOR
LATE FRI AND FRI NGT AS NEXT SYS ARRIVES. WILL CONT TO GETR RID OF
PCPN FOR SAT ON INTO ERY NEXT WEEK IN LINE WITH GFS...BUT THIS IS A
CLOSE CALL AS A LTL BETTER DIGGING OF SHRTWV FRTHR W CUD EXTEND
THREAT INTO THE WEEKEND.

GNLY SEASONAL TEMPS EXPECTED LATE THIS WEEK. SOME COOLING ON TAP FOR
WEEKEND INTO ERY NEXT WEEK ASSUMING MODELS ARENT GREATLY UNDERDOING
CNTRL PLAINS RDGNG. PLENTY OF DOUBT BASED ON RECENT MODEL
PERFORMANCE IN EXTENDED PD BUT SINCE THIS IDES FITS FCST WE HAVE HAD
GOING...WILL GO WITH THE LTL CHANGE IN EXTENDED FCST IDEA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 20, 4:37 AM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 AM CDT TUE JUN 20 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
437 AM CDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL PRODUCE A FEW REPORTS OF
HAIL UP TO HALF DOLLAR SIZE AND POSSIBLY ISOLATED WIND GUSTS TO
60
MPH THIS MORNING. THE THUNDERSTORMS WILL DECREASE FROM THE WEST
DURING THE MORNING.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND BRING
THE POTENTIAL FOR SEVERE STORMS TO NORTHWEST IOWA AND SOUTHWEST
MINNESOTA. A FEW STORMS COULD PRODUCE HAIL TO GOLF BALL
SIZE...WIND GUSTS TO 70 MPH...AND ISOLATED TORNADOES LATE THIS
AFTERNOON AND EARLY TONIGHT. IF LOW PRESSURE MOVING NORTHEAST
OVER NEBRASKA TODAY BECOMES STRONGER THAN NOW EXPECTED...SEVERE
STORMS COULD BECOME MORE WIDESPREAD BY EARLY THIS EVENING. IN
THIS CASE...AN UPGRADE TO A MODERATE RISK OF SEVERE STORMS MAY BE
NEEDED LATER FROM WORTHINGTON AND JACKSON MINNESOTA SOUTH TO
SPENCER AND STORM LAKE IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SPOTTY THUNDERSTORMS MAY DEVELOP WEDNESDAY AFTERNOON AND EVENING.
IF STORMS DEVELOP...THEY ARE NOT EXPECTED TO BE SEVERE. .

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AND FRIDAY NIGHT
AS LOW PRESSURE MOVES INTO THE AREA FROM THE WEST. A FEW OF THESE
STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR ISOLATED SEVERE STORMS THIS
MORNING.

SPOTTER ACTIVATION WILL BE POSSIBLE AGAIN AFTER 400 PM...MAINLY
IN
NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jun 20, 4:34 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 AM     HAIL             3 S HARRIS              43.40N 95.43W
06/20/2006  M0.75 INCH       OSCEOLA            IA   TRAINED SPOTTER

&&

JCHAPMAN
Local storm report, Jun 20, 4:41 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 AM     HAIL             ELKTON                  44.23N 96.48W
06/20/2006  M1.25 INCH       BROOKINGS          SD   TRAINED SPOTTER

&&

JCHAPMAN
Local storm report, Jun 20, 4:43 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 AM     HAIL             ELKTON                  44.23N 96.48W
06/20/2006  M0.88 INCH       BROOKINGS          SD   EMERGENCY MNGR

&&

JCHAPMAN
Local storm report, Jun 20, 4:50 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HAIL             5 W LAKE BENTON         44.26N 96.39W
06/20/2006  E1.50 INCH       LINCOLN            MN   TRAINED SPOTTER

            MOSTLY NICKEL SIZE

&&

JCHAPMAN
Local storm report, Jun 20, 5:01 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     HAIL             3 SSE ROSSIE            42.97N 95.17W
06/20/2006  E0.75 INCH       CLAY               IA   TRAINED SPOTTER

&&

JCHAPMAN
Local storm report, Jun 20, 5:23 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
523 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     HAIL             6 N JACKSON             43.71N 94.99W
06/20/2006  E0.75 INCH       JACKSON            MN   TRAINED SPOTTER

&&

JCHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:25 AM CDTSevere Thunderstorm WarningFSDNobles, Rock50 min
Jun 20, 4:34 AM CDTSevere Thunderstorm WarningFSDLincoln41 min
Jun 20, 5:02 AM CDTSevere Thunderstorm WarningFSDJackson28 min
Jun 20, 5:17 AM CDTSevere Thunderstorm WarningFSDLincoln28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.